Published online Jan 21, 2014. doi: 10.3748/wjg.v20.i3.857
Revised: September 2, 2013
Accepted: September 16, 2013
Published online: January 21, 2014
A 77-year-old man with inflammatory bowel disease (IBD) and who was treated with anti-tumor necrosis factor (TNF), 6-mercaptopurine and corticosteroids, presented with primary effusion lymphoma-like lymphoma (PEL-like lymphoma) with massive ascites. The patient’s clinical course was complicated by acute renal insufficiency and hypotension, which led to death within 2 wk. In general, patients with IBD may have an increased risk for development of lymphoma, which is frequently associated with immunosuppressive and/or anti-TNF antibody therapies. PEL is a rare subset of lymphoma localized to serous body cavities, lacks tumor mass or nodal involvement, and is associated with infection by human herpes virus 8 (HHV-8). Primary neoplastic effusion may also be present in patients with large B-cell lymphoma without evidence of human immunodeficiency virus or HHV-8 infections. This type of lymphoma is classified as PEL-like lymphoma. Both PEL and PEL-like lymphoma types have been reported in patients undergoing immunosuppressive therapy, but to the best of our knowledge, the case described herein represents the first PEL-like lymphoma occurring in a patient with IBD.
Core tip: We report a case of primary effusion lymphoma (PEL)-like lymphoma in an elderly, male inflammatory bowel disease (IBD) patient on 6-mercaptopurine (6-MP) treatment. This rare lymphoma subtype is localized to serous body cavities without tumor mass formation or nodal involvement, and has been previously reported in individuals with hepatitis C virus or Epstein-Barr virus infection, in patients who underwent organ transplantation, and elderly patients This novel case in an IBD patient illustrates the importance of considering PEL-like lymphoma in IBD patients treated with 6-MP and anti-tumor necrosis factor antibodies who subsequently develop serous body cavity effusion.